Tennessee, 2007

Damaging Wind in Tennessee, July 23, 2007

July 23, 2007 · NWS MRX · 1 event in 1 county or zone

Intense solar heating resulted in an unstable atmosphere capable of severe pulse storm production.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Intense solar heating resulted in an unstable atmosphere capable of severe pulse storm production.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 23, 1:46 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 23, 1:46 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 PM EDT MON JUL 23 2007

.SHORT TERM...(TONIGHT AND TUESDAY)...
UPPER LOW CURRENTLY CENTERED OVER THE CENTRAL APPALACHIAN REGION
PER WV SATELLITE LOOP CONTINUES TO INFLUENCE WEATHER OVER MUCH OF
THE EASTERN CONUS. OCCASIONAL SHORT WAVES ROTATING AROUND THIS
FEATURE CONTINUE TO ENHANCE DEVELOPMENT OF MAINLY DIURNAL
CONVECTION. MODELS/SREF GENERALLY AGREE THAT THE UPPER LOW WILL
MOVE VERY LITTLE THROUGH THE BULK OF THE SHORT TERM. TIMING THE
INDIVIDUAL WAVES AROUND THIS FEATURE WILL REMAIN PROBLEMATIC.
LATEST WRF AND GFS GUIDANCE ADVERTISE LIKELY POPS FOR THE
NORTHEASTERN ZONES ON TUESDAY. HOWEVER...ONLY ABOUT 50 PERCENT OF
THE SREF MEMBERS ARE PROJECTING MEASURABLE PRECIP FOR THAT AREA
TOMORROW. THUS HAVE OPTED TO UNDERCUT MODEL GUIDANCE POPS SLIGHTLY
AND TO TRUNCATE POPS IN THE NORTHEAST ZONES AT HIGH CHANCE. FOR
TEMPS...GFS GUIDANCE VALUES APPEAR REASONABLE...ALBEIT HIGHLY
DEPENDENT ON THE AMOUNT OF SUNSHINE/CLEARING THAT OCCURS IN THE
SHORT TERM.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...
MODELS ARE IN GOOD AGREEMENT IN TAKING THE CLOSED LOW OVER THE
CENTRAL APPALACHIANS TO THE NORTH-NORTHWEST...AND MERGING IT WITH
PROGRESSIVE TROUGH ON FRIDAY. HOWEVER CONFIDENCE IN THE MODELS IS
LOW FOR THE LONG TERM SINCE SUCH A PATTERN IS HIGHLY ANOMALOUS FOR
THE MIDDLE OF SUMMER. WITH THE LOW POSITIONED TO THE NORTH...SEVERAL
SHORTWAVES WILL ROTATE AROUND THE LOW AND AFFECT OUR AREA. UPPER
DIFFLUENCE IN THE ENTRANCE REGION OF A JET STREAK WILL SUSTAIN LIFT
DESPITE WEAK INSTABILITY. THESE FEATURES ARE FAIRLY WEAK AND
SUBTLE...BUT MOISTURE APPEARS PLENTIFUL...SO WILL HAVE POPS NO
HIGHER THAN 60 PERCENT THROUGH THURSDAY. BEST CHANCES LOOK TO BE IN
THE NORTH CLOSER TO THE LOW. FOR FRIDAY THROUGH MONDAY...A RIDGE
REMAINS OVER THE ROCKIES AND PLAINS WITH A TROUGH OVER THE EAST
COAST. THIS WILL KEEP LOW TO SLIGHT CHANCE POPS IN THE FORECAST.
CONFIDENCE IS NOT HIGH ENOUGH AT THIS TIME TO PINPOINT ANY FEATURES
THAT MAY BRING HIGHER POPS TO THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  62  84  66  86  67 /  20  40  40  40  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  62  81  65  84  66 /  20  40  40  50  40
OAK RIDGE, TN  61  82  65  84  66 /  20  40  40  50  40
TRI CITIES AIRPORT, TN  57  77  61  80  62 /  30  50  50  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LCM/DGS
Hazardous weather outlook, Jul 23, 4:30 AM EST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT MON JUL 23 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT MON JUL 23 2007 /430 AM CDT MON JUL 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 23, 2:27 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EDT MON JUL 23 2007

TNZ013-232030-
CAMPBELL-
327 PM EDT MON JUL 23 2007

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL COUNTY...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF HUNTSVILLE...MOVING EAST AT
15 MPH.

THIS STORM WILL BE NEAR...
  JACKSBORO BY 355 PM EDT.
  5 MILES SOUTH OF LA FOLLETTE BY 405 PM EDT.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Special weather statement, Jul 23, 3:30 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 PM EDT MON JUL 23 2007

VAZ008-232100-
WASHINGTON VA-
430 PM EDT MON JUL 23 2007

...STRONG THUNDERSTORM AFFECTING EASTERN WASHINGTON COUNTY...

A STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN WASHINGTON COUNTY.
SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE.

VERY HEAVY RAIN IS ALSO LIKELY.  WATCH FOR PONDING ON ROADS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS WEATHER THREAT.

The radar

The Knoxville radar (KMRX), 50 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Claiborne

When
July 23, 4:52 PM EST
Where
Claiborne County, 0.56 mi E of Harrogate
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.580, -83.640

Several trees were reported down in Harrogate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39889.